Positive Living Niagara, a community based organization in the Niagara region, held a vigil on August 31 to commemorate those who have lost their lives to addiction and overdoses. International Overdose Awareness day is recognized across the world as a day to commemorate those who have passed away or been permanently injured from overdosing, to support those whose loved ones have lost their lives and to bring awareness to the ever present issue of substance abuse and drug overdoses. It is held on August 31 and it aims to reduce negative stigmas surrounding substance abuse and to educate people on how to stay safe.
Around 100 people attended the event. Various individuals spoke on their experiences with substance abuse, which ranged from personal narratives of overcoming addiction to family members sharing memories of loved ones who had passed away. Many in attendance found great support in others who shared similar experiences to their own. There were also representatives from several organizations in attendance to help raise awareness and educate people on the opioid crisis, substance use, and overdoses.
The day comes at a particularly fitting, yet sensitive time this year, as the current Opioid crisis is hitting many communities close to home. The Niagara region is no exception. Although there is no standardized system in place to track exactly how many overdoses have occurred over all, record numbers of overdoses have been independently reported. The drug that is most commonly reported is heroin, in many cases probably laced with fentanyl. However, heroin is not the only drug to have been found contaminated with fentanyl. Positive Living Niagara has received record breaking numbers of reports on drug overdoses in the past several months, and these patterns seem to hold true across the province. In the last month alone, 49 reported overdoses were treated with Narcan Kits.
Narcan (also known as Naloxone) Kits are handed out by Positive Living Niagara in an effort to combat the opioid crisis. Narcan is a drug that works to temporarily reverse the harmful effects of an opioid overdose. Opioids drugs are dangerous because they bind to receptor sites in the brain, effectively blocking the chemical transmission of messages between neurons. This interruption means that basic vital functions, such as breathing can stop working. Naloxone is a substance which can temporarily remove the opioids from brain receptors. When this chemical event occurs in the brain, basic functions temporarily resume, thus allowing more time after overdosing for the patient to receive the medical attention they need.
Positive Living Niagara both hands out Narcan Kits and trains people on how to use them properly. This initiative started in 2013, and since then over 540 kits have been used in an overdose crisis. All but two have had positive results, successfully reversing the effects of the overdose temporarily.
Although the Narcan Kit initiative has been a great help, it is not a cure. Any use of drugs comes with real and serious risk. Anyone choosing to use substances, should be aware of all associated risks.
Rhonda Thompson, the Streetworks Coordinator at Positive Living Niagara, provided a few tips to help reduce risk when using drugs. Although it may seem like a good idea to buy drugs from friends, the likelihood is that they have no idea where the drugs are coming from; they could easily be laced with another substance. Using an unknown substance presents huge risk because you don’t know what you’re getting yourself into, nor can you prepare for possible side effects. Thompson recommends always making sure that someone else is aware of what you are doing and can check up on you when you are using. That way, you can hopefully get more immediate medical attention should you need it. Finally, she suggests that you get trained on how to recognize the signs of an overdose and how to use Narcan properly. Positive Living Niagara offers Narcan training courses and also has the drug available so that you are ready in case of emeregency. It is also important to encourage others to get educated. The more people who are educated, the more people can help one another in the case of a crisis. Finally, if you think you, or someone around you is experiencing an overdoese, call 911 immediately.